AF Association
13,228 members16,106 posts

Just converted

I recently was cardioconverted on an outpatient basis. I was given very little post instruction except follow up visits. In 2012 I had AF for the first time and I was converted and admitted into the hospital for 4 days in which I returned to AF and was converted again. It wasn't until Oct 2017 that I returned to AF and had my latest shock conversion. This time I am extremely short of breath, and hardly walk more than 6 feet without exhaustion and have to rest. Doctors don't seem to believe me or understand what I'm saying is TOTAL truth, they seem to think I'm acting or something. I was wondering if light exercise like walking would help build my strength back or would it be harmful? I was an electrician in a very physical lifestyle before any of this happened. Now I wouldn't last 15 minutes on the job. Thanks for all replies. I am also using amiodorone.

14 Replies
oldestnewest

This doesn't sound normal. I would go back to your GP and be firm about your breathlessness etc. Are you taking Bisoprolol as well by any chance ?

Reply

Go back to your GP and if possible take someone who knows you with you....someone who

can confirm that what you are saying is the truth.Also Amiodorone is a very powerful drug.Have you just started to use it?

Reply

No, not taking Bisoprolol. have been taking amiodorone since Dec 4 ,

2017. I realize that is not that long compared to a lot of posts of other people, but it seems like a lifetime to me. Have experienced many of the known side effects. Electophyisologist will not change it after my complaints about it. Also the amio has affected my thyroid function which requires meds for that now. Also on lasik, coreg, pradaxa, lisinapril. Just the combo of meds give me stomach inflammation so I also take antacids. I never expected this to turn into what it has. Ive been off work since Oct 2017

Reply

Hi rwilli76, you have been on amiodarone for three months, almost. How did you fine out that amiodarone affected your thyroid and what sort of meds are you taking for it? Will this be temporary?

I have been on amiodarone for eight months now. I did have my thyroid checked at the six months period and I was all right. Now two more months have gone by. I am most concerned but I don't know what to look for.

Reply

Hi rwilli, I agree with Yatsura. I have only had one CV and was fortunate in that it lasted for a year or so. The improvement in my condition was virtually instant, although the side effects from betablockers did cause some breathlessness. I have no experience of amiodarone and I'm not medically trained but I have seen others on the forum comment about side effects from using it so you might find it helpful to checkout the information sheet. However, it is important not to make any changes to your prescribed medication without the agreement of your Doctor. Also, please bear in mind that amiodarone is very effective in helping to maintain sinus rhythm so try and ride out the weekend and contact your GP on Monday. Probably best to only exercise to levels that your body can comfortably cope with.....hope this helps, John

1 like
Reply

Hi rwilli76 I think I would see a different EP and get a second opinion. If my EP flat out refused to try a different approach when I was having that many issues that would be the last time I see him. Even if you have to pay out of pocket I would look for someone else. That's quite the combo of drugs they have you on. I certainly wouldn't want to be taking them for very long. Can't believe how many Dr's prescribe one drug and then another to offset the effects of the first one. Borders on criminal if you ask me. Sure hope this gets figured out for you. Hang in there.

Best wishes, Shaun

5 likes
Reply

I had a similar, though fortunately not as serious, experience with Amariodone after a cardioversion, with a cardiologist and her team refusing to believe that this drug has side effects. Fortunately I was able to see another cardiologist in the NHS who transferred me to Sotalol. Since then I have been free both of the atrial flutter and side effects. It is your right to ask for a second opinion privately if necessary.

Reply

ShaunMB is correct in saying you MUST get a second opinion. When you have AF you have to stand your ground with some of the medical profession to improve your quality of life. My Cardiologist looks at me as if I am from another planet when I tell her the side effects of my medication. I was on Bisoprolol and Flecainide and was breathless, couldn't walk a few steps without having to stop and sit. Eventually changed to Atenolol and Flecainide which has made a world of difference and am waiting for an ablation now. Don't give up, telephone your consultant direct and tell him/her to change the meds. Good luck, keep your chin up, it will get better.

2 likes
Reply

I agree that you should get a second opinion ASAP. And remember that you can refuse to take a treatment - you cannot demand one - but you can refuse. It’s your body and you have the choice BUT - seek advice - be advised of possible consequences and don’t take the word of any doctor without question, question questions.

By that combination - I am assuming you don’t just have AF but AF with some complications. What have you been told about your condition?

If things get worse - go to A&E. Treatments are for QOL to relieve symptoms - not make you feel worse but it may also be the symptoms you experience are from the condition, not the meds. Amiodarone is not prescribed lightly and should not be taken for long periods but neither should you be left suffering from serious side effects.

Let is know how you get on. Best wishes CD.

2 likes
Reply

Agree with all replies. It is not usual to feel this way and you should be closely monitored on Amiodarone. If possible, arrange a private EP consultation. I paid £240 and it was money well spent. NHS treatment can be patchy but a private EP can get you what you need on the NHS.

1 like
Reply

I am so sorry that you are having such a difficult time. As a side issue, one thing stands out to me from personal experience - Pradaxa needs an acid stomach so antacids are not a good idea when taking it. A change to something else may be appropriate.

1 like
Reply

Amiodarone is very toxic to the liver and especially the lungs. I can cause irreversible fibrotic damage to the lungs. It can kill you! There are a couple of websites that discuss this, one of which is "Stop Amiodarone." If you are having shortness of breath, your MD should change your Rx to Flecainide or Rythmol. Good luck with this.

1 like
Reply

I have had 12 DC cardioversions in 3 1/2 years. ALWAYS felt immediately better. Took amiordarone one month and started having shortness of breath, I had already refused the drug twice, my EP took me off of it. Coreg can be used by some, but it made my Dad smother and he was only on a small dose, altho it says use with caution with people that have any lung disease and he did. I would for sure get a second opinion if my Dr did not listen to me. They should always look at the drugs for the culprit, they should make you better, not worse!There is a Stop Amiordarone site, many many have developed lung toxicity on this drug, some state in a very short time. It is a process of elimination, altho that drug stays in your system a very long time. Thyroid issues also can affect afib. If your thyroid has reacted I am surprised your Dr has not already considered discontinuing this harse drug. I hope you get better soon. Second opinion is never a bad choice.

Reply

Are you an asthmatic, possibly undiagnosed until now ? If so then the drug treatment may need changing. Have your GP do proper testing for asthma ASAP.

Reply

You may also like...